Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Melbourne, FL

February 15, 2017Brevard County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 15, 2017, 5:30 PM EST for Brevard County, Osceola County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2017, 5:30 PM EST (22:30 UTC)
Expired
Feb 15, 2017, 5:56 PM EST
In force
26 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brevard County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 25 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS52 KMLB 152230
SVRMLB
FLC009-097-152315-
/O.NEW.KMLB.SV.W.0014.170215T2230Z-170215T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
530 PM EST WED FEB 15 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in Florida...
  Northeastern Osceola County in east central Florida...

* Until 615 PM EST

* At 529 PM EST, a severe thunderstorm was located 8 miles northeast
  of Harmony, or 10 miles north of Holopaw, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Viera, Suntree, North Melbourne, Rockledge, Cocoa, Cocoa Beach and 
  Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2820 8111 2835 8111 2836 8056 2830 8057
      2818 8056
TIME...MOT...LOC 2229Z 270DEG 43KT 2828 8105 

HAIL...0.88IN
WIND...60MPH
 
$$

Cristaldi
2 follow-up statements
241 
WWUS52 KMLB 152249
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
549 PM EST WED FEB 15 2017

FLC097-152257-
/O.CAN.KMLB.SV.W.0014.000000T0000Z-170215T2315Z/
Osceola FL-
549 PM EST WED FEB 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSCEOLA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2818 8056 2819 8086 2824 8086 2835 8085
      2836 8056 2830 8057
TIME...MOT...LOC 2247Z 269DEG 41KT 2827 8084 

$$

FLC009-152315-
/O.CON.KMLB.SV.W.0014.000000T0000Z-170215T2315Z/
Brevard FL-
549 PM EST WED FEB 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR CENTRAL BREVARD COUNTY...

At 549 PM EST, a severe thunderstorm was located near Lone Cabbage 
Fish Camp, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2818 8056 2819 8086 2824 8086 2835 8085
      2836 8056 2830 8057
TIME...MOT...LOC 2247Z 269DEG 41KT 2827 8084 

HAIL...0.75IN
WIND...60MPH
 
$$

Cristaldi
415 
WWUS52 KMLB 152256
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
556 PM EST WED FEB 15 2017

FLC009-152306-
/O.CAN.KMLB.SV.W.0014.000000T0000Z-170215T2315Z/
Brevard FL-
556 PM EST WED FEB 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2818 8056 2819 8086 2824 8086 2835 8085
      2836 8056 2830 8057
TIME...MOT...LOC 2255Z 270DEG 43KT 2827 8071 

$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 3:25 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 15, 3:25 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
325 PM EST Wed Feb 15 2017

.DISCUSSION...

Current-Tonight...Prefrontal convection will move quickly eastward
across the northern forecast area into late afternoon and then
transition southward toward Okeechobee county and the Treasure coast
through the evening hours. Will keep a slight chance for lightning
storms across the south through late evening though convective vigor
is expected to diminish after sunset. The Lake Wind Advisory will
also continue through sunset with some gusts to around 35 mph still
possible into early evening. The cold front is forecast to approach
areas from nrn Lake county to nrn Volusia county by around midnight
and sweep south overnight. This will end shower chances by late at
night. Lows will drop into the 50s.

Thursday...A cooler and drier airmass will move into east central FL
on Thu with NW winds as high pressure builds toward the wrn Gulf
coast and the cold front moves southeast through the Bahamas. High
temps will range from near 70 north to the mid 70s central and srn
areas.

Thu night...A dry airmass and light winds will allow temperatures to
drop into the 40s for much of the forecast area. It will remain
slightly warmer along the Martin county beaches.

Previous extended discussion...Friday will feature a cool start with
lows in the L-M40s and highs in the 70s as high pressure over the
region moves east of the area by evening. Increasing high clouds
will begin to move overheard by late afternoon into the evening.

Weekend...An upper low over the Ark/La/Tex area early Sat will eject
across the Lower MS valley. A mid level disturbance (110+ kt jet)
ascd with the parent low will quickly cross the central and eastern
Gulf Sat bringing increasingly unsettled conditions with a chance of
showers and a few embedded storms during the day and into the
evening. The fast moving system will clear the area by early Sun
leaving clearing and slightly cooler conditions to start the next
week.

Extended...Mon-Wed is advertised to be under the influence of
transitory high pressure with mostly clear skies. Another southern
stream system featuring a fully cutoff upr low moving across the Nrn
Gulf coast is advertised by GFS/ECMWF at midweek. System is shown
reaching proximity to the area to increase possibility of showers
and perhaps a storm on both models by the latter half of next week
(presently beyond day 7).

&&

.AVIATION...
Scattered SHRA/TSRA will move eastward quickly at 50 mph across nrn
terminals btwn 20z-23z. Brief MVFR/IFR CIGs/VSBYS possible with
strongest convection. Gusty winds will continue through sunset with
gusts to 30-35 knots outside of convection. Shower chances across
srn terminals will diminish through midnight. Expect some BKN VFR
CIGs to move through east central FL overnight with clearing skies
on Thu and lighter NW winds around 10KT.

&&

.MARINE...
Tonight...Convection moving toward the Atlantic though this evening
will be capable of producing wind gusts to 40-45 knots with stronger
cells. The convection will decrease across the srn waters past late
evening as deeper convection moves farther offshore overnight. SW
winds around 20 knots near shore and up to 25 knots offshore will
keep hazardous seas across the Atlantic with the highest seas
offshore to 6 to 8 feet.

Thu...NW winds 15-20 knots early will decrease to 10-15 knots into
the afternoon hours. Seas will remain hazardous offshore during the
morning hours where an SCA remains in effect.

Fri...High pressure building into the region late week will allow
for subsiding winds and seas.

Weekend...Sly winds will become breezy during Sat with approach of
strong upr wind max from the gulf. It is likely that headlines for
caution or advisory conds will be required Sat and into Sun.

&&

.FIRE WEATHER...
Thursday...Min RHs will drop to 27-32 percent across the nrn
interior on Thu aftn with diminishing NW winds.

Friday...High pressure will build toward FL with light winds over
the interior and Min RHS dropping to 25-30 percent well inland Fri
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  52  68  41  70 /  10   0   0   0
MCO  56  71  46  74 /  10   0   0   0
MLB  56  74  43  74 /  20   0   0   0
VRB  58  75  43  74 /  30   0   0   0
LEE  54  71  44  75 /  10   0   0   0
SFB  55  70  44  74 /  10   0   0   0
ORL  57  70  49  74 /  10   0   0   0
FPR  59  75  43  74 /  30   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 7 PM EST this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory until 4 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Volkmer
RADAR/MID LONG TERM....Spratt
Hazardous weather outlook, Feb 15, 9:45 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
945 AM EST Wed Feb 15 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160245-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
945 AM EST Wed Feb 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A broken line of showers and storms will move into Lake County and
continue eastward through the I-4 corridor from early to mid
afternoon, and then shift southward later in the day. Embedded
thunderstorms will move quickly eastward around 50 MPH, and will
have the potential to produce frequent lightning strikes, strong
wind gusts of 40 to 50 MPH and small hail. While threat remains
low, one or two storms could produce locally damaging wind gusts,
especially from Lake, Orange and northern Brevard Counties
northward.

Any lingering storms should weaken as they move into Okeechobee
County and the Treasure Coast by early this evening.

.HIGH WIND IMPACT...
Southwest winds will increase to around 20 MPH by late this
morning, with frequent gusts to around 30 MPH this afternoon.
These windy conditions, along with fast moving, scattered showers
and thunderstorms will make boating hazardous within inland lakes
and the intracoastal waterway this afternoon.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms will move into areas mainly north of Okeechobee
and the Treasure Coast this afternoon. Any storms will be able to
produce wind gusts in excess of 34 knots as they move quickly
eastward around 45 knots into the coastal waters.

.WIND AND SEA IMPACT...
A Small Craft Advisory in effect over the coastal waters for
hazardous boating conditions. Southwest winds of 20 to 25 knots
this afternoon will veer west-northwest tonight. These strong
winds will build seas to 6 to 9 feet offshore.

.RIP CURRENT IMPACT...
A lingering east swell will produce a moderate risk of rip
currents at the beaches of east central Florida. Always swim
within sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Poor to hazardous boating conditions will continue into Thursday,
and then become more favorable into late week.

Another fast moving system will bring another chance for lightning
storms Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotters within Lake, Orange, Seminole, Volusia and Northern
Brevard County are requested to monitor the weather and self
activate if needed.

Spratt

In the hours before

Special weather statement, Feb 15, 3:29 PM EST, 2 hours 1 minute before
FLZ041-044-141-144-152130-

Special Weather Statement
National Weather Service Melbourne FL
329 PM EST WED FEB 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LAKE AND
VOLUSIA COUNTIES...

Scattered showers and thunderstorms will move rapidly across Lake
and Volusia Counties through late afternoon. A few of the storms may
produce brief wind gusts of 50 to 55 mph. The areas from The
Villages to Umatilla and Paisley and far northeast Volusia County
around Ormond by the sea will experience strong storms through 430
pm.

&&

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog
Special weather statement, Feb 15, 4:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
428 PM EST WED FEB 15 2017

FLZ045-053-144-152215-
Osceola FL-Orange FL-Southern Lake County FL-
428 PM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 515 PM EST...

At 424 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Four Corners to 8 miles
west of Four Corners. Movement was east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Celebration, Bay Lake, Intercession City, Campbell, Buena Ventura
Lakes, and South Orlando.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near and of the chain of Toho and Kissimmee Lakes, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 2844 8168 2847 8126 2825 8126 2820 8152
      2826 8156 2826 8166 2835 8166 2835 8179
      2836 8179
TIME...MOT...LOC 2124Z 255DEG 46KT 2824 8193 2831 8178

Cristaldi
Local storm report, Feb 15, 4:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             ENTERPRISE              28.87N 81.27W
02/15/2017  E0.88 INCH       VOLUSIA            FL   TRAINED SPOTTER

&&

JS
Local storm report, Feb 15, 5:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
522 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N 81.44W
02/15/2017  E56.00 MPH       OSCEOLA            FL   AWOS

&&

JS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:36 AM ESTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia15 hr
Feb 15, 3:37 PM ESTSevere Thunderstorm WarningMLBLake23 min
Feb 15, 3:40 PM ESTSpecial Marine WarningMLB35 min
Feb 15, 3:56 PM ESTSevere Thunderstorm WarningMLBLake34 min
Feb 15, 4:25 PM ESTSevere Thunderstorm WarningMLBLake, Volusia50 min
Feb 15, 4:28 PM ESTSpecial Weather StatementMLBOrange47 min
Feb 15, 4:49 PM ESTSpecial Marine WarningMLB56 min
Feb 15, 5:04 PM ESTSevere Thunderstorm WarningMLBOsceola26 min
Feb 15, 5:55 PM ESTSpecial Weather StatementMLBIndian River50 min
Feb 15, 6:00 PM ESTSpecial Weather StatementMLBSaint Lucie30 min
Feb 15, 6:28 PM ESTSpecial Weather StatementMLBSaint Lucie17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.